Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 10 de 10
Filter
1.
BMJ Case Rep ; 15(3)2022 Mar 09.
Article in English | MEDLINE | ID: covidwho-1736044

ABSTRACT

Acquired haemophilia A (AHA) is a rare bleeding disorder with high morbidity and mortality, but it is eminently treatable if diagnosis and treatment are prompt. We report a case of AHA in Southeast Asia following the administration of the Pfizer-BioNTech COVID-19 vaccine. A man in his 80s developed multiple bruises 2 weeks after his first dose of the COVID-19 vaccine. Diagnosis was delayed due to his cognitive impairment and low clinical suspicion. This led to a representation with worsening ecchymosis, a left thigh haematoma and symptomatic anaemia. Laboratory testing was notable for an isolated prolongation of the activated partial thromboplastin time, which remained uncorrected in the mixing test. Further testing confirmed the presence of factor VIII (FVIII) inhibitors and low FVIII titres of 6.7%. He responded to treatment with intravenous methylprednisolone and recombinant activated FVII. Screening for autoimmune diseases and malignancies was negative.


Subject(s)
COVID-19 , Hemophilia A , Asia, Southeastern , COVID-19/prevention & control , COVID-19 Vaccines/adverse effects , Factor VIII/therapeutic use , Hemophilia A/diagnosis , Hemophilia A/drug therapy , Hemophilia A/etiology , Humans , Male , SARS-CoV-2
3.
BMJ Case Rep ; 14(10)2021 Oct 01.
Article in English | MEDLINE | ID: covidwho-1447986

ABSTRACT

An 80-year-old man with no personal or family history of bleeding, presented to hospital with extensive haematomas and skin bruising after using doxycycline. His basic lab workup was concerning for a coagulopathy with an elevated activated partial thromboplastin time and significant anaemia. Mixing studies and other factor levels were tested that led to the diagnosis of acquired haemophilia A with low factor VIII levels and high factor VIII antibodies. He was started on steroids, but his haemoglobin level continued to drop. Later, during his treatment, he was given multiple therapeutic agents, including cyclophosphamide, rituximab and recombinant factor VII (NovoSeven-R). Gradually factor VIII levels increased and haemoglobin stabilised. The hospital course was complicated by COVID-19 pneumonia leading to acute respiratory distress syndrome; the patient eventually expired due to respiratory failure.


Subject(s)
COVID-19 , Hemophilia A , Aged, 80 and over , Doxycycline/therapeutic use , Hemophilia A/chemically induced , Hemophilia A/diagnosis , Hemophilia A/drug therapy , Humans , Male , Partial Thromboplastin Time , SARS-CoV-2
4.
BMJ Case Rep ; 14(7)2021 Jul 20.
Article in English | MEDLINE | ID: covidwho-1388480

ABSTRACT

A 65-year-old man presented with symptoms of severe subcutaneous bleeding in his arm, which led to compartment syndrome requiring fasciotomy and massive blood transfusion protocol. Medical history was significant for history of autoimmune thyroid disease. Workup revealed elevated partial thromboplastin time, decreased factor VIII levels and elevated factor VIII inhibitor levels. He was worked up for causes of acquired haemophilia A and was found to have an elevated SARS-CoV-2 antibody level. Given his negative workup for other secondary aetiologies, we suspect that the cause of his haemophilia A was from his SARS-CoV-2 infection, which has been observed previously in various case reports.


Subject(s)
COVID-19 , Hemophilia A , Aged , Hemophilia A/complications , Hemophilia A/diagnosis , Humans , Male , Partial Thromboplastin Time , SARS-CoV-2
7.
J Thromb Haemost ; 19(6): 1515-1518, 2021 06.
Article in English | MEDLINE | ID: covidwho-1238450

ABSTRACT

Acquires hemophilia A (AHA) is rare bleeding condition commonly associated with malignancy, autoimmune disease, or pregnancy. We report a case of a 69-year-old gentleman who developed bleeding symptoms after receiving COVID-19 vaccine. Laboratory testing showed isolated prolongation of the activated partial thromboplastin time, and normal von Willebrand factor. Further testing confirmed the presence of factor VIII inhibitor. To date, no cases of AHA have been reported after exposure to COVID-19 vaccine. There have been two cases of AHA following seasonal flu and H1N1 vaccination, as well as two cases of AHA following COVID-19 infection. We present a summary of these cases and review of literature of autoimmune reactions following vaccination.


Subject(s)
COVID-19 , Hemophilia A , Influenza A Virus, H1N1 Subtype , Aged , COVID-19 Vaccines , Factor VIII , Female , Hemophilia A/diagnosis , Humans , Male , Pregnancy , SARS-CoV-2
8.
Haemophilia ; 27(1): 41-48, 2021 Jan.
Article in English | MEDLINE | ID: covidwho-1066683

ABSTRACT

INTRODUCTION: The SARS-CoV-2 coronavirus-induced infection (COVID-19) can be associated with a coagulopathy mainly responsible for pulmonary microvasculature thrombosis and systemic thromboembolic manifestations. The pathophysiology and management of the COVID-19 coagulopathy are likely more complex in patients with inherited bleeding diseases such as haemophilia. These individuals might indeed present with both bleeding and thrombotic complications and require simultaneous antithrombotic and haemostatic treatments. OBJECTIVE: We propose practical guidance for the diagnosis and management of COVID-19 coagulopathy in persons with haemophilia. RESULTS: Continuation of regular haemostatic treatment is recommended for ambulatory patients. For patients requiring hospital admission and on replacement therapy with factors VIII or IX concentrates, prophylaxis with concentrates should be intensified according to the risk of bleeding complications and associated with prophylactic doses of LMWH. For patients on nonreplacement therapy, emicizumab should be continued and possibly combined with factor VIII and prophylactic doses of LMWH depending on the risk of bleeding and thrombosis. Dose escalation of LMWH tailored to the risk of thrombosis can be employed but not supported by evidence. CONCLUSIONS: These practical recommendations are based on the current literature on COVID-19 with its impact on haemostasis, indications and modalities for thromboprophylaxis mainly in nonhaemophilic patients and how that is likely to affect persons with haemophilia in different circumstances. They will need to be tailored to each patient's clinical status and validated in future studies.


Subject(s)
COVID-19/complications , Disseminated Intravascular Coagulation/complications , Hemophilia A/complications , Antibodies, Bispecific/therapeutic use , Antibodies, Monoclonal, Humanized/therapeutic use , Anticoagulants/therapeutic use , COVID-19/diagnosis , COVID-19/therapy , Disease Management , Disseminated Intravascular Coagulation/diagnosis , Disseminated Intravascular Coagulation/therapy , Factor IX/therapeutic use , Factor VIII/therapeutic use , Hemophilia A/diagnosis , Hemophilia A/therapy , Heparin, Low-Molecular-Weight/therapeutic use , Humans
9.
Haemophilia ; 27(1): 41-48, 2021 Jan.
Article in English | MEDLINE | ID: covidwho-936739

ABSTRACT

INTRODUCTION: The SARS-CoV-2 coronavirus-induced infection (COVID-19) can be associated with a coagulopathy mainly responsible for pulmonary microvasculature thrombosis and systemic thromboembolic manifestations. The pathophysiology and management of the COVID-19 coagulopathy are likely more complex in patients with inherited bleeding diseases such as haemophilia. These individuals might indeed present with both bleeding and thrombotic complications and require simultaneous antithrombotic and haemostatic treatments. OBJECTIVE: We propose practical guidance for the diagnosis and management of COVID-19 coagulopathy in persons with haemophilia. RESULTS: Continuation of regular haemostatic treatment is recommended for ambulatory patients. For patients requiring hospital admission and on replacement therapy with factors VIII or IX concentrates, prophylaxis with concentrates should be intensified according to the risk of bleeding complications and associated with prophylactic doses of LMWH. For patients on nonreplacement therapy, emicizumab should be continued and possibly combined with factor VIII and prophylactic doses of LMWH depending on the risk of bleeding and thrombosis. Dose escalation of LMWH tailored to the risk of thrombosis can be employed but not supported by evidence. CONCLUSIONS: These practical recommendations are based on the current literature on COVID-19 with its impact on haemostasis, indications and modalities for thromboprophylaxis mainly in nonhaemophilic patients and how that is likely to affect persons with haemophilia in different circumstances. They will need to be tailored to each patient's clinical status and validated in future studies.


Subject(s)
COVID-19/complications , Disseminated Intravascular Coagulation/complications , Hemophilia A/complications , Antibodies, Bispecific/therapeutic use , Antibodies, Monoclonal, Humanized/therapeutic use , Anticoagulants/therapeutic use , COVID-19/diagnosis , COVID-19/therapy , Disease Management , Disseminated Intravascular Coagulation/diagnosis , Disseminated Intravascular Coagulation/therapy , Factor IX/therapeutic use , Factor VIII/therapeutic use , Hemophilia A/diagnosis , Hemophilia A/therapy , Heparin, Low-Molecular-Weight/therapeutic use , Humans
SELECTION OF CITATIONS
SEARCH DETAIL